No alert to patient penicillin allergy

A GP Registrar member was asked to visit an elderly patient he had not previously seen, with a past history of myocardial infarction.

Presentation and history

The patient described tightness in her chest over the past few days but had had some breathlessness at night. The doctor noted a history of ischaemic heart disease and considered a cardiac cause, although examination showed a normal pulse and blood pressure with crackles at both bases, but more on the left side. He concluded that this was likely to be a chest infection and decided to prescribe antibiotics.

The doctor's usual practice was to ask patients whether there was a known allergy to an antibiotic before prescribing one. He asked the patient whether she was allergic to any antibiotics and she said she was not. He also looked at the cover of the Lloyd George envelope to see if any medication problems or allergies had been highlighted, but saw nothing. (Unfortunately, the righthand corner of the envelope was turned down and the words "allergic to penicillin" were not in view.)

The doctor issued a prescription for amoxicillin together with a glyceryl trinitrate spray for angina. He also arranged for the patient to attend the surgery for an ECG, which showed no indication that her recent symptoms were cardiac in origin. He told the patient that, should she experience chest pains, she should summon an ambulance at once.

The following day, an SHO from the local hospital, where the patient had attended A&E, called the surgery to report that the patient had had a skin reaction to her antibiotic. As the patient had been reluctant to stay in hospital and had returned home to be with her husband, the SHO asked whether she could be visited to initiate antihistamines or oral steroids. When the receptionist pulled the records for the visit, she noted that the corner of the envelope was turned down, and lifted it to reveal the allergy warning. One of the partners duly visited the patient and prescribed analgesics and antihistamines. The antibiotics had been discontinued in hospital.

Three days later, the patient was readmitted to hospital with a widespread rash and general weakness. In hospital she suffered exfoliation followed by septicaemia and died. A severe adverse reaction to the amoxicillin was diagnosed, being a contributory cause to the cause of death from ischaemic heart disease and a myocardial infarction sustained in hospital.

Representation at inquest

The MDU arranged representation for the member both during consideration of a complaint by the family, and at the subsequent inquest.

The coroner concluded that the GP Registrar had asked all the appropriate questions and carried out a full examination and that the patient had indeed had a chest infection, for which antibiotics were the appropriate treatment. He further concluded that the patient must have misheard or misunderstood the doctor's question about the issue of allergies. He commented that it was right to believe that the GP Registrar was a compassionate and caring doctor. The jury returned a majority verdict of accidental death.

The outcome

The family subsequently made a claim for damages. The MDU's legal advice was that the matter would be difficult to defend in court and a settlement was reached without an admission of liability.

The member believes that it should be standard practice to document "NKA" (no known allergies) when prescribing antibiotics in general practice, as well as having a prominently positioned and coloured warning sticker on the patient's record envelope.

Moreover, as most GPs now use computers in their surgeries, it is important that any allergy be clearly and prominently documented in the computer record and that any allergy warning be clearly visible on whatever documentation a doctor takes on home visits – be it a summary page of paper notes or a hand-held PC.

 

This page was correct at publication on 26/04/2006. Any guidance is intended as general guidance for members only. If you are a member and need specific advice relating to your own circumstances, please contact one of our advisers.